Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 145, NWS Topeka, KS

June 19, 2018Clay County, Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2018, 9:55 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 9:55 PM CDT (02:55 UTC)
Expired
Jun 19, 2018, 11:00 PM CDT
In force
65 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS53 KTOP 200255
SVRTOP
KSC027-041-143-200400-
/O.NEW.KTOP.SV.W.0145.180620T0255Z-180620T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
955 PM CDT TUE JUN 19 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Dickinson County in central Kansas...
  Eastern Ottawa County in north central Kansas...
  Southern Clay County in north central Kansas...

* Until 1100 PM CDT.

* At 955 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Oak Hill to near Bennington, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Abilene, Chapman, Solomon, Wakefield, Enterprise, Bennington,
  Wells, Manchester, Longford, Oak Hill, Niles, Talmage and
  Moonlight.

This includes Interstate 70 between mile markers 267 and 288.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3929 9751 3924 9696 3902 9696 3877 9717
      3883 9737 3896 9737 3896 9776
TIME...MOT...LOC 0255Z 304DEG 28KT 3924 9747 3900 9762 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
3 follow-up statements
127 
WWUS53 KTOP 200318
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1018 PM CDT TUE JUN 19 2018

KSC027-041-143-200400-
/O.CON.KTOP.SV.W.0145.000000T0000Z-180620T0400Z/
Dickinson-Ottawa-Clay-
1018 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN DICKINSON...EASTERN OTTAWA AND SOUTHERN CLAY COUNTIES...

At 1018 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Longford to near Talmage to 3 miles
southwest of Solomon, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Abilene, Chapman, Solomon, Wakefield, Enterprise, Bennington, Wells,
Manchester, Longford, Oak Hill, Niles, Talmage and Moonlight.

This includes Interstate 70 between mile markers 267 and 288.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3929 9751 3924 9696 3902 9696 3877 9717
      3883 9737 3896 9737 3896 9776
TIME...MOT...LOC 0318Z 302DEG 26KT 3917 9720 3900 9729 3888 9743 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
426 
WWUS53 KTOP 200328
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1028 PM CDT TUE JUN 19 2018

KSC143-200338-
/O.CAN.KTOP.SV.W.0145.000000T0000Z-180620T0400Z/
Ottawa-
1028 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTAWA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for central Kansas.

LAT...LON 3928 9737 3924 9696 3902 9696 3877 9717
      3883 9737
TIME...MOT...LOC 0328Z 304DEG 28KT 3913 9713 3896 9722 3884 9736 

$$

KSC027-041-200400-
/O.CON.KTOP.SV.W.0145.000000T0000Z-180620T0400Z/
Dickinson-Clay-
1028 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN DICKINSON AND SOUTHERN CLAY COUNTIES...

At 1028 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Wakefield to 3 miles north of
Abilene to 5 miles south of Solomon, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Abilene, Chapman, Solomon, Wakefield, Enterprise, Manchester,
Longford, Oak Hill, Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 288.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3928 9737 3924 9696 3902 9696 3877 9717
      3883 9737
TIME...MOT...LOC 0328Z 304DEG 28KT 3913 9713 3896 9722 3884 9736 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
520 
WWUS53 KTOP 200350
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1050 PM CDT TUE JUN 19 2018

KSC027-041-200400-
/O.EXP.KTOP.SV.W.0145.000000T0000Z-180620T0400Z/
Dickinson-Clay-
1050 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DICKINSON AND
SOUTHERN CLAY COUNTIES WILL EXPIRE AT 1100 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for central Kansas.

LAT...LON 3928 9737 3924 9696 3902 9696 3877 9717
      3883 9737
TIME...MOT...LOC 0350Z 304DEG 28KT 3905 9697 3888 9706 3876 9720 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:37 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 19, 6:37 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Tue Jun 19 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM CDT Tue Jun 19 2018

Ongoing showers and thunderstorms from the morning have continued to
move across northeast Kansas this afternoon supported by outflow
boundaries and ample buoyancy.  With PWATS near two inches and slow
storm motion, this convection displayed efficient rain rates with
some areas seeing over an inch and a half an hour.  Even with the
slow movement across northeast Kansas, soils have been so dry that
flash flooding was not observed with afternoon storms.  Did have to
lower some high temperatures today where cloud cover lasted the
longest with highs ranging from the mid 80s in far northeast
Kansas into the 90s in central Kansas. Some scattered storms have
also developed behind this line of storms in north central Kansas
and expect these storms to remain scattered and move north into
Nebraska this evening. If any of these storms do tap into
unmodified air, damaging winds or small hail would be the main
hazards (mainly in north central Kansas).

For tonight, the inverted trough axis currently located across west
central Kansas into north central Kansas will drift into north
central Kansas overnight before stalling out tomorrow.  Storms will
form along this boundary late this afternoon and form into an MCS in
western Kansas propagating eastward towards the CWA.  Short term
guidance has been backing off on the timing for precipitation to
enter north central Kansas with most models entering this area after
10pm.  Over the past couple runs the HRRR has tended to greatly
weaken/dissipate this MCS as it moves into northeast Kansas, but
have continued with PoPs through the early morning to account for
the NAM which brings precipitation across the entirety of northeast
Kansas by early morning.  The main hazards with this MCS would be
damaging wind gusts, with this threat mainly limited to north
central Kansas.  Similar to this afternoon, there is also a threat
for heavy rainfall leading to localized flash flooding.  Have held
off on a flood watch for now due to the scattered nature of storms
later this afternoon and lack of confidence on how storms will hold
together overnight.

Wednesday is another one of the days where what happens in the
morning will impact what evolves during the rest of the day.  The
surface boundary Wednesday afternoon looks to be located across the
CWA with the warm sector generally in central, east central, and
northeast Kansas.  Another day of high CAPE low shear exists and if
storms can form in the afternoon hours near the boundary, there
could be some damaging winds or small hail possible.  Temperatures
tomorrow do look to be slightly cooler with highs in the low to mid-
80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM CDT Tue Jun 19 2018

The upper trough Wednesday night deepens as it drifts southeast
from eastern Nebraska to eastern Missouri by Thursday night. Any
storms Wednesday/Wednesday night will weaken during the overnight
hours before more chances for precipitation occur Thursday as the
surface low moves east and out of central Plains. With the earlier
passage of the front Wednesday night, temperatures Thursday look
to be cool topping out in the mid to upper 70s. A brief period of
dry weather will occur Friday morning into the afternoon, but from
Friday evening through the end of the period, there look to be
sporadic chances for precipitation across the CWA. Subtle waves in
the flow over central Plains take place over the weekend before a
stronger mid-level trough moves towards Kansas Monday night.
Although temperatures warm up after Thursday and Friday, they tend
to stay near climatology through the weekend only reaching into
the upper 80s by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Jun 19 2018

For the 00Z TAFs, expect area that was previously stabilized due
to earlier in the day convection to remain that way over all
terminals in the near term. Still a range of potential outcomes
for storms to slowly creep into the KMHK terminal as the 06Z time
frame approaches. Have delayed storms until the 05Z time frame.
Timing and coverage of any storms this period is low confidence
though, unfortunately, which also leads to only VCTS mention at
this time. Updates for the overnight period are likely. For now
though, the near term should remain free of immediate aviation
hazards.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Heller
AVIATION...Drake
Hazardous weather outlook, Jun 19, 3:18 PM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
318 PM CDT Tue Jun 19 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
318 PM CDT Tue Jun 19 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is the potential for severe thunderstorms mainly late
afternoon and this evening in north central Kansas, with the
primary hazard being damaging wind gusts. Locally heavy rainfall
is also possible which could result in flash flooding.

Thunderstorms are also possible overnight with the potential for
some damaging wind gusts with these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few severe storms are possible Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 19, 9:00 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
900 PM CDT TUE JUN 19 2018

KSZ008-009-020-021-034-200300-
Republic-Clay-Cloud-Washington-Ottawa-
900 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA...SOUTHEASTERN
REPUBLIC...WASHINGTON...NORTHWESTERN CLAY AND CLOUD COUNTIES UNTIL
1000 PM CDT...

At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Hollenberg to 4 miles north of
Aurora to near Glasco. Movement was southeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Washington, Clyde, Hanover, Clifton, Miltonvale, Glasco, Linn,
Delphos, Greenleaf, Morganville, Morrowville, Palmer, Haddam, Agenda,
Aurora, Vining, Hollenberg and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3940 9793 3956 9760 4000 9718 4000 9694
      3996 9681 3979 9681 3919 9751 3910 9793
TIME...MOT...LOC 0200Z 303DEG 10KT 3996 9710 3952 9753 3937 9786

Cohen
Local storm report, Jun 19, 9:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HEAVY RAIN       1 S CONCORDIA           39.56N 97.66W
06/19/2018  M2.09 INCH       CLOUD              KS   TRAINED SPOTTER

&&

ACH
Local storm report, Jun 19, 9:19 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
919 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      COURTLAND               39.78N 97.90W
06/19/2018                   REPUBLIC           KS   PUBLIC

            RESTAURANT OWNER MENTIONED THAT SOME TOWN
            ROADS WERE IMPASSABLE WITH SEVERAL INCHES
            OVER SOME ROADS.

&&

BD
Local storm report, Jun 19, 9:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
922 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     SCANDIA                 39.80N 97.78W
06/19/2018                   REPUBLIC           KS   PUBLIC

            RESTAURANT OWNER HAD DOOR TORN OFF HINGES.

&&

BD
Local storm report, Jun 19, 9:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND DMG     CONCORDIA               39.57N 97.66W
06/19/2018                   CLOUD              KS   PUBLIC

            TREE DOWN.

&&

ACH
Special weather statement, Jun 19, 9:29 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 PM CDT TUE JUN 19 2018

KSZ034-200315-
Ottawa-
929 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 1015 PM
CDT...

At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Minneapolis to 4 miles south
of Tescott. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Minneapolis, Bennington, Tescott, Culver, Wells and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3912 9793 3923 9737 3896 9737 3896 9793
TIME...MOT...LOC 0229Z 268DEG 28KT 3919 9772 3894 9786

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:03 PM CDTSpecial Weather StatementTOPWashington27 min
Jun 19, 7:14 PM CDTSevere Thunderstorm WarningTOPRepublic61 min
Jun 19, 7:16 PM CDTFlash Flood WarningTOPRepublic, Washington6 hr
Jun 19, 7:31 PM CDTSpecial Weather StatementTOPWashington29 min
Jun 19, 7:35 PM CDTSevere Thunderstorm WarningTOPWashington55 min
Jun 19, 8:04 PM CDTSevere Thunderstorm WarningTOPCloud, Republic56 min
Jun 19, 8:34 PM CDTFlash Flood WarningTOPClay, Cloud, Republic, Washington5 hr
Jun 19, 9:00 PM CDTSpecial Weather StatementTOPCloud, Washington60 min
Jun 19, 9:29 PM CDTSpecial Weather StatementTOPOttawa46 min
Jun 19, 10:16 PM CDTSpecial Weather StatementTOPRiley44 min
Jun 19, 10:27 PM CDTSpecial Weather StatementTOPGeary33 min
Jun 19, 10:54 PM CDTSpecial Weather StatementTOPMarshall, Pottawatomie, Riley51 min
Jun 19, 10:56 PM CDTSpecial Weather StatementTOPGeary, Morris49 min
Jun 20, 12:33 AM CDTRiver Flood WarningTOPMarshall54 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPCloud68 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPClay64 hr
Jun 20, 12:33 AM CDTRiver Flood WarningTOPRepublic20 hr
Jun 20, 12:45 AM CDTSpecial Weather StatementTOPOttawa60 min
Jun 20, 1:10 AM CDTAreal Flood WarningTOPCloud, Republic, Washington6 hr
Jun 20, 1:29 AM CDTSpecial Weather StatementTOPDickinson46 min
Jun 20, 2:10 AM CDTSpecial Weather StatementTOPClay, Geary, Riley50 min
Jun 20, 3:04 AM CDTSpecial Weather StatementTOPMarshall, Pottawatomie41 min
Jun 20, 5:53 PM CDTSpecial Weather StatementTOPRepublic37 min
Jun 20, 6:02 PM CDTSevere Thunderstorm WarningTOPRepublic42 min
Jun 20, 6:25 PM CDTSpecial Weather StatementTOPRepublic35 min
Jun 20, 6:36 PM CDTSpecial Weather StatementTOPCloud24 min
Jun 20, 6:50 PM CDTSpecial Weather StatementTOPRepublic25 min
Jun 20, 6:56 PM CDTSpecial Weather StatementTOPWashington34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.